As with any medicine, it is possible to overdose on clozapine. Overdose effects will depend on how much of the drug was taken and whether it was combined with alcohol or other drugs. Common symptoms of a clozapine overdose can include drowsiness, delirium, and a rapid heart rate. If the clozapine overdose was recent, the stomach may be "pumped" or medicines may be administered to counteract the effects of the overdose.
An Introduction to Clozapine OverdoseClozapine (Clozaril®, FazaClo®) is a medication that is used to treat schizophrenia. As with all medicines, it is possible for a person to overdose on clozapine. The specific overdose effects will vary, depending on a number of factors, including how much clozapine was taken and whether it was taken with any other medicines, drugs, and/or alcohol.
Symptoms of a Clozapine OverdoseIf a person takes too much clozapine, the symptoms can vary. Some commonly reported symptoms of a clozapine overdose include:
- A rapid heart rate (tachycardia)
- Low blood pressure (hypotension)
- Difficulty breathing
- Increased salivation
- An irregular heart rhythm (arrhythmia)
- Loss of life.
Treatment for a Clozapine OverdoseThe treatment for a clozapine overdose will also vary. If the overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." However, once the drug has been absorbed into the body, there is no treatment that can remove it quickly. Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Arrhythmia medications or medications for other complications
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on clozapine.